Alert archive / Colorado / Flash Flood Warnings in 2004
Flash Flood Warning 11, NWS Goodland, KS
NWS Goodland, KS issued this flash flood warning at Jul 9, 2004, 11:13 PM MDT for Cheyenne County, Colorado. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 9, 2004, 11:13 PM MDT (05:13 UTC)
- Expired
- Jul 10, 2004, 2:15 AM MDT
- In force
- 3 hr
- Issued by
- NWS Goodland, KS
- Area
- Counties, with a storm outline in the text
County Cheyenne County, CO
The radar
The Goodland radar (KGLD), 105 km from the middle of the area, began a volume at 05:16 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Denver, CO (KDNR), launched 00:00Z, 5.2 hours before the alert went out and 120 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 7 J/kg
- Mixed-layer CIN
- -305 J/kg
- Mixed-layer LCL
- 3138 m above ground
- 0-6 km bulk shear
- 47 kt
- 0-1 km storm-relative helicity
- 117 m²/s²
- 0-3 km storm-relative helicity
- 154 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WGUS53 KGLD 100517 FFWGLD COC017-100815- BULLETIN - EAS ACTIVATION REQUESTED FLASH FLOOD WARNING NATIONAL WEATHER SERVICE GOODLAND KS 1113 PM MDT FRI JUL 9 2004 THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A * FLASH FLOOD WARNING FOR... CHEYENNE COUNTY IN EAST CENTRAL COLORADO * UNTIL 215 AM MDT * AT 1110 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED POSSIBLE FLASH FLOODING DUE TO HEAVY RAIN FROM THUNDERSTORMS MAINLY ALONG HIGHWAY 40 FROM AROYA TO CHEYENNE WELLS. * THE FLASH FLOODING WILL BE NEAR... THE AREA MAINLY ALONG HIGHWAY 40 THROUGH CENTRAL CHEYENNE COUNTY. BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE DANGERS OF FLOODING. IF FLASH FLOODING IS OBSERVED ACT QUICKLY. MOVE UP TO HIGHER GROUND TO ESCAPE FLOOD WATERS. DO NOT STAY IN AREAS SUBJECT TO FLOODING WHEN WATER BEGINS RISING. DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS SAFELY. VEHICLES CAUGHT IN RISING WATER SHOULD BE ABANDONED QUICKLY. MOVE TO HIGHER GROUND. LAT...LON 3902 10316 3862 10317 3863 10206 3903 10207 $$
2 follow-up statements
000 WGUS73 KGLD 100707 FFSGLD COC017-100815- FLASH FLOOD STATEMENT NATIONAL WEATHER SERVICE GOODLAND KS 101 AM MDT SAT JUL 10 2004 ...A FLASH FLOOD WARNING CONTINUES UNTIL 215 AM MDT FOR CHEYENNE COUNTY... AT 100 AM MDT...THE THUNDERSTORMS THAT PRODUCED HEAVY RAIN ACROSS CHEYENNE COUNTY WERE EXITING THE COUNTY AND MOVING EAST INTO WESTERN KANSAS. SECTIONS OF RAILROAD TRACKS IN CHEYENNE COUNTY COLORADO WERE REPORTED TO BE UNDERWATER AS A RESULT OF THE HEAVY RAIN THAT FELL EARLIER. LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO WILD HORSE...KIT CARSON...AROYA AND ARAPAHOE. BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE DANGERS OF FLOODING. IF FLASH FLOODING IS OBSERVED ACT QUICKLY. MOVE UP TO HIGHER GROUND TO ESCAPE FLOOD WATERS. DO NOT STAY IN AREAS SUBJECT TO FLOODING WHEN WATER BEGINS RISING. DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS SAFELY. VEHICLES CAUGHT IN RISING WATER SHOULD BE ABANDONED QUICKLY. MOVE TO HIGHER GROUND. TO REPORT FLOODING...HAVE THE NEAREST LAW ENFORCEMENT AGENCY RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST OFFICE IN GOODLAND. LAT...LON 3902 10316 3862 10317 3863 10206 3903 10207 $$ LOCKHART
000 WGUS73 KGLD 100808 FFSGLD COC017-100815- FLASH FLOOD STATEMENT NATIONAL WEATHER SERVICE GOODLAND KS 205 AM MDT SAT JUL 10 2004 ...THE FLASH FLOOD WARNING FOR CHEYENNE COUNTY IS CANCELLED... THE STRONG THUNDERSTORMS THAT CAUSED AREAS OF FLASH FLOODING IN CHEYENNE COUNTY EARLIER TONIGHT HAVE MOVED OUT OF THE AREA TO THE EAST. SCATTERED SHOWERS AND A FEW THUNDERSTORMS MAY CONTINUE IN THE AREA FOR A FEW HOURS. DRIVE WITH CARE. LAT...LON 3902 10316 3862 10317 3863 10206 3903 10207 $$ RJC
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Goodland, KS wrote its last area forecast discussion before this flash flood warning went out at Jul 9, 2:34 PM MDT, 8 hours 39 minutes earlier.
Area forecast discussion, Jul 9, 2:34 PM MDT, 8 hours 39 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GOODLAND KS 234 PM MDT FRI JUL 9 2004 .DISCUSSION...SPENT CONSIDERABLE TIME WITH THE FIRST PERIOD FORECAST. A BROAD UPPER LEVEL RIDGE WAS BEGINNING TO TAKE HOLD OVER THE CENTRAL PLAINS...BUT THERE IS ENOUGH SOUTHWESTERLY FLOW AND SHORTWAVE ACTIVITY COMING THROUGH COLORADO TO KEEP RAIN IN THE FORECAST TONIGHT AND TOMORROW NIGHT. AT SURFACE THIS MORNING...THE ONGOING MCS OVER OKLAHOMA HAD PLACED AN OUTFLOW BOUNDARY ACROSS THE OK/TX PANHANDLES CONNECTING WITH LOW PRESSURE OVER SOUTHEAST COLORADO. COPIOUS MOISTURE HAS POOLED ALONG AND NORTH OF THE OUTFLOW BOUNDARY...WITH DEWPOINTS IN THE MID TO UPPER 60S POISED TO MOVE ONTO THE HIGHER TERRAIN AND INITIATE CONVECTION THIS AFTERNOON. FORECAST SOUNDINGS SHOW DEEP UPSLOPE FLOW AND NO INHIBITION REMAINING ALONG THE PALMER DIVIDE LATE THIS AFTERNOON. THEREFORE...EXPECT NUMEROUS STRONG THUNDERSTORMS ALL ALONG THE FRONT RANGE IN COLORADO AND ALONG THE PALMER...POSSIBLY INITIATING AS FAR EAST AS TRIBUNE KS WHERE THICK CU FIELD IS IN PLACE. MID LEVEL FORCING IS ONLY WEAKLY UPWARD...BUT ONCE AFTERNOON HEATING KICKS THINGS OFF...A WEAK SHORTWAVE ABOVE 500 MB SHOULD PROVIDE ENOUGH EVACUATION ALOFT COMBINED WITH DEEP MOIST INFLOW BELOW TO SUSTAIN AN MCS MOVING SLOWLY EASTWARD ACROSS NORTHWEST KANSAS. THE 18Z ETA HAS CAUGHT ONTO THIS SCENARIO...AND MATCHES UP WELL WITH THE UPCOMING FORECAST. OTHER SCATTERED CONVECTION MAY DEVELOP NORTH OF INTERSTATE 70 INTO SOUTHWEST NEBRASKA AS THE SYNOPTIC SCALE LOW LEVEL JET KICKS IN AND BRINGS SATURATED ASCENDING AIR ALONG THE 315 K ISENTROPIC SURFACE. AGAIN...THE 18Z ETA SUPPORTS THIS SCENARIO...SO WILL GO WITH HIGH CHANCE POPS UP NORTH AND LIKELY POPS CENTRAL AND SOUTH. CONSIDERED A FLOOD WATCH TONIGHT WITH STORM MOTIONS 10 KNOTS OR LESS...BUT SOUTHERN COUNTIES FROM GREELEY OVER TO GOVE HAVE HAD TIME TO RECOVER FROM HEAVY RAINS EARLY IN JUNE. GUIDANCE SUGGESTS 2 INCHES NEEDED FOR FLOODING. MORE SUSCEPTIBLE AREAS EAST OF HIGHWAY 83 ARE NOT EXPECTED TO SEE THE HEAVIEST RAINFALL TONIGHT...BUT EVENING SHIFT WILL WANT TO MONITOR WHERE EXACTLY THE MCS IS GOING TO TRACK...AND PERHAPS CONSIDER A SMALL FLOOD WATCH IF NEEDED. MORE LOCALLY HEAVY RAIN POSSIBLE SATURDAY NIGHT. THIS TIME MONSOON MOISTURE WILL START TO GET INVOLVED AS IT CAN BE SEEN MOVING NORTHWARD THROUGH THE FOUR CORNERS REGION TODAY. AGAIN...MID LEVEL LIFT WILL BE MINIMAL SATURDAY AFTERNOON...BUT WITH FORECAST SOUNDINGS INDICATING LITTLE INHIBITION OVER THE MOIST GROUND...EXPECT TO SEE STORMS DEVELOP ALONG THERMAL RIDGE/WEAK WIND SHIFT OVER NORTHEAST COLORADO. MOISTURE WILL NOT BE AS DEEP TOMORROW BECAUSE OF SOUTHWESTERLY 850 MB WINDS...SO WILL GO CLOSER TO GUIDANCE POPS IN THE 40 TO 50 RANGE...EXPECTING SOME OF THE CONVECTION TO HAVE A HARD TIME SURVIVING AFTER DARK. SUNDAY AND BEYOND BEGINS TO LOOK A LOT WARMER AND DRIER. THE JET STREAM WILL MOVE FARTHER NORTH...LEAVING THE HIGH PLAINS UNDER THE ELONGATED SUBTROPICAL RIDGE. LEE TROF AT SURFACE AND GENERALLY SOUTH TO SOUTHEASTERLY WINDS SUGGEST TEMPS MAY NOT GET TOO OUT OF CONTROL...BUT DO EXPECT TO SEE 90S TO NEAR 100 EARLY NEXT WEEK. HAVE THEN FOLLOWED THE ECMWF FOR MID TO LATE WEEK. MAIN DIFFERENCE IS OVER THE PACIFIC WHERE THE ECMWF MAINTAINS TWO SEPARATE LOW CENTERS WHEN THE GFS WANTS TO PHASE THEM. THIS AFFECTS THE DOWNSTREAM RIDGE POSITION OVER THE ROCKIES. THE ECMWF RIDGE IS FARTHER WEST...ALLOWING NORTHWEST FLOW AND A COLD FRONT INTO THE HIGH PLAINS WEDNESDAY NIGHT. UNDERCUT GUIDANCE FOR THU-FRI HIGHS...BUT NOT AS MUCH AS THE ECMWF WOULD SUGGEST. && .GLD WATCHES/WARNINGS/ADVISORIES... KS...NONE. NE...NONE. CO...NONE. && BURKE
Hazardous weather outlook, Jul 9, 10:40 AM MDT, 12 hours 33 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GOODLAND KS 1040 AM MDT FRI JUL 9 2004 COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-101200- CHEYENNE KS-CHEYENNE COUNTY CO-DECATUR KS-DUNDY NE-GOVE KS-GRAHAM KS- GREELEY KS-HITCHCOCK NE-KIT CARSON COUNTY CO-LOGAN KS-NORTON KS- RAWLINS KS-RED WILLOW NE-SHERIDAN KS-SHERMAN KS-THOMAS KS-WALLACE KS- WICHITA KS-YUMA COUNTY CO- 1040 AM MDT FRI JUL 9 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST KANSAS...EXTREME SOUTHWEST NEBRASKA...AND EAST CENTRAL COLORADO. .DAY ONE...TODAY AND TONIGHT A MOIST AND UNSTABLE AIR MASS WILL REMAIN OVER THE AREA THROUGH TONIGHT. AT THE SURFACE...A BOUNDARY LEFTOVER FROM LAST NIGHTS THUNDERSTORMS EXTENDS FROM THE OKLAHOMA PANHANDLE AND SOUTHWEST KANSAS TO A SURFACE LOW OVER SOUTHEAST COLORADO. A WEAK UPPER LEVEL DISTURBANCE WILL MOVE IN FROM THE SOUTHWEST THIS AFTERNOON. AS A RESULT...SCATTERED THUNDERSTORMS ARE EXPECTED TO DEVELOP THIS AFTERNOON OVER SOUTHWEST KANSAS AND EASTERN COLORADO AFTER 2 PM MDT. THESE STORMS WILL THEN MOVE INTO NORTHWEST KANSAS AND EXTREME SOUTHWEST NEBRASKA THIS EVENING. THE WIND PROFILE THROUGH THE MIDDLE LEVELS OF THE ATMOSPHERE AND SUFFICIENT INSTABILITY EXIST FOR SOME OF THESE STORMS TO BECOME SEVERE THROUGH THIS EVENING ALONG AND WEST OF A LINE FROM LEOTI TO COLBY TO TRENTON NEBRASKA. IN THIS AREA... THE MAIN THREATS FROM THESE STORMS WILL BE LARGE HAIL...DAMAGING WINDS...AND FREQUENT LIGHTNING. DUE TO THE SLOW STORM MOVEMENT... LOCALLY HEAVY RAINFALL COULD OCCUR OVER THE ENTIRE AREA. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY ISOLATED LATE AFTERNOON AND EVENING THUNDERSTORMS WILL REMAIN POSSIBLE THROUGH SUNDAY. THE ONLY ORGANIZED SEVERE WEATHER THREAT FROM THESE STORMS APPEARS TO BE ISOLATED DAMAGING WINDS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED LATE THIS AFTERNOON OVER EASTERN COLORADO. ACTIVATION MAY BE NEEDED TONIGHT ALONG AND WEST OF A LINE FROM LEOTI TO COLBY TO TRENTON. MWM/BULLER
In the hours before
Local storm report, Jul 9, 7:49 PM MDT, 3 hours 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
749 PM MDT FRI JUL 09 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0736 PM HAIL FLAGLER 39.29N 103.07W
07/09/2004 0.88 INCH KIT CARSON CO TRAINED SPOTTER
&&
MEHLELocal storm report, Jul 9, 8:22 PM MDT, 2 hours 51 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
822 PM MDT FRI JUL 09 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0740 PM HAIL FLAGLER 39.29N 103.07W
07/09/2004 0.75 INCH KIT CARSON CO TRAINED SPOTTER
0730 PM HAIL FLAGLER 39.29N 103.07W
07/09/2004 0.75 INCH KIT CARSON CO TRAINED SPOTTER
HEAVY RAIN...0.80 INCHES IN THIRTY MINUTES.
&&
MEHLELocal storm report, Jul 9, 8:55 PM MDT, 2 hours 18 minutes before
PRELIMINARY LOCAL STORM REPORT ... CORRECTION
NATIONAL WEATHER SERVICE GOODLAND KS
855 PM MDT FRI JUL 09 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0730 PM HAIL SEIBERT 39.30N 102.87W
07/09/2004 0.75 INCH KIT CARSON CO TRAINED SPOTTER
HEAVY RAIN...0.80 INCHES IN THIRTY MINUTES. CORRECTED FOR
LOCATION.
0835 PM HAIL 1 SW FLAGLER 39.28N 103.08W
07/09/2004 0.75 INCH KIT CARSON CO CO-OP OBSERVER
&&
MEHLEThe office that day
Everything else NWS Goodland, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 9, 7:05 PM MDT | Severe Thunderstorm Warning | GLD | Cheyenne, Kit Carson | 55 min |
| Jul 9, 7:59 PM MDT | Severe Thunderstorm Warning | GLD | Cheyenne, Kit Carson | 61 min |
| Jul 9, 8:59 PM MDT | Severe Thunderstorm Warning | GLD | Kit Carson | 61 min |
| Jul 9, 9:10 PM MDT | Flash Flood Warning | GLD | Kit Carson | 3 hr |
| Jul 9, 10:35 PM MDT | Severe Thunderstorm Warning | GLD | Cheyenne | 55 min |
Nearby
Flash Flood Warnings in Colorado, 2004Every flash flood warning in 2004
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.